Background: The prevalence and the consequences of thiamine deficiency among elderly patients admitted to acute geriatric wards are not known. Objectives: (1) To assess the prevalence of thiamine deficiency in patients admitted to a geriatric ward compared to age-matched ambulatory outpatients; (2) to identify their diseases and problems associated with thiamine deficiency, and (3) to determine the relationship between the thiamine status and the cognitive and functional status of these patients. Materials and Methods: 118 aged hospitalized patients (83 ± 7 years; mean age ± SD) were prospectively enrolled on admission to the geriatric ward. Their cognitive status was assessed using the Mini-Mental State Examination (MMSE) and their ability to perform their activities of daily living (ADL) using ADL scales. The effect of exogenous thiamine pyrophosphate (TPP) addition on the blood transketolase (TK) activity (TPP TK effect) served to estimate thiamine deficiency. Socioeconomic data, diseases and treatment were identified as potential associated risk factors. This group of hospitalized patients was divided according to their thiamine status to characterize the conditions associated with thiamine deficiency. Thirty-five outpatients without any functional or cognitive impairment served as a control group. Results: Of 118 inpatients, 46 (39%) presented with a TPP TK effect of >15%, and 6 with values of >22%, indicating moderate and severe thiamine deficiency, respectively. Only 6 of 30 outpatients (20%) exhibited a TPP TK effect of >15% and none of them reached values of >18%. Although it tended to be lower in outpatients, the mean TPP TK effect did not statistically differ from the mean of inpatients. Thiamine-deficient inpatients comprised a larger proportion of institutionalized subjects than nondeficient inpatients (87 versus 47%, p < 0.001). Functional status, cognitive functions and the occurrence of delirium did not differ according to their thiamine status. By contrast, thiamine-deficient inpatients exhibited a higher proportion of Alzheimer’s disease, depression, cardiac failure and falls. Furosemide was more frequently taken by thiamine-deficient patients. Conclusions: Severe thiamine deficiency remained quite low among the hospitalized elderly. The prevalence of moderate thiamine deficiency approached 40%. Institutionalized subjects were at particular risk of developing thiamine deficiency. Its clinical relevance on functional status and on cognitive function remained not significant. By contrast, a high proportion of falls, Alzheimer’s disease, depression, cardiac failure and furosemide use could have been related to thiamine deficiency.
Dr. Thierry Pepersack
Department of Internal Medicine, Division of Geriatric Medicine
Brugmann University Hospital, Place Van Gehuchten 4
B–1020 Brussels (Belgium)
Tel. +32 2 477 23 86, Fax +32 2 477 21 78
Received: Received: August 25, 1997
Accepted: May 30, 1998
Number of Print Pages : 6
Number of Figures : 1, Number of Tables : 2, Number of References : 29
Gerontology (International Journal of Experimental and Clinical Gerontoloy)
Founded 1957 by F. Verzàr as ‘Gerontologia’, merged 1975 with ‘Gerontologia Clinica’, founded 1959 by E. Woodford-Williams and A.N. Exton-Smith
Organ of the International Association of Gerontology (IAG)
Vol. 45, No. 2, Year 1999 (Cover Date: March-April 1999)
Journal Editor: W. Meier-Ruge, Basel
ISSN: 0304–324X (print), 1423–0003 (Online)
For additional information: http://www.karger.com/journals/ger
Article / Publication Details
Copyright / Drug Dosage
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.